BANGOR, Maine — Anaphylaxis, the life-threatening condition that brought 51-year-old Timothy Harvey into the emergency department at Mayo Regional Hospital in Dover-Foxcroft earlier this month, is “the most severe and potentially deadly” of all allergic reactions, according to Dr. Eric Steele.
Harvey, a resident of Atkinson, died early in the morning of June 5 — not from the anaphylactic reaction itself but from a tenfold overdose of epinephrine, the synthetic hormone that is the standard treatment for the condition. The cause of his death was released last week by the state medical examiner’s office and by officials at the hospital. The incident is under investigation by the state Department of Health and Human Services.
Steele is the chief medical officer for Eastern Maine Healthcare Systems and also serves in a number of hospital emergency rooms in the area. Mayo Regional Hospital is not a member of EMHS but does have some purchasing and educational ties to the larger organization.
Steele said that anaphylaxis, though deadly, is relatively rare in the emergency department setting. While the specifics of the tragedy at Mayo Regional Hospital are still unclear, he said, the incident will prompt a review of hospital medication policies not only across Maine but also across the nation.
Allergic reactions cause a broad spectrum of problems, Steele explained Monday, ranging from mild localized swelling and itching to the devastating, full-body assault mounted by the immune system in anaphylaxis.
Peanuts, shellfish, insect stings — Steele said all manner of common allergens can cause an anaphylactic reaction, even if they previously have produced only a minor response. The deadly key he said, is the immune system’s “memory.”
“In anaphylaxis, the immune system has been exposed at least once to the allergen,” he said. “Then it develops a memory of that allergen, so the next time exposure occurs, it can mount an overwhelming response.”
The mechanism is a deadly version of the body’s therapeutic response to vaccinations against germ-based diseases such as whooping cough and measles. The same process plays a role in chronic autoimmune disorders such as rheumatoid arthritis and Type 1 diabetes.
But anaphylaxis is “the real deal,” Steele said — a true medical emergency.
In full-blown anaphylaxis, the blood pressure plummets. Severe swelling in the mouth and tongue blocks breathing. Organs fail. Death is all but certain and comes soon unless appropriate emergency medical treatment is available.
That treatment almost always starts with epinephrine, Steele said. Other classes of medications, such as antihistamines and steroids, also may be administered, “but epinephrine is the first-line medication,” he said. “Where you’re worried about [anaphylactic] shock and airway obstruction, it’s what you reach for first.”
Natural epinephrine, also known as adrenaline, plays a vital role in the body’s “fight or flight” response to danger and stress. It dilates air passages, constricts blood vessels to raise pressure, and increases the heart rate — all key to reversing anaphylaxis.
Many people are familiar with the pre-loaded epinephrine syringes carried by some adults and children with known allergies to bee stings and other environmental allergens. With trade names such as EpiPen, Anapen and Twinject, the single-dose devices are stocked in school and camp nursing offices and carried by park rangers and others who deal with the public in outdoor settings.
The short-needle syringes come in adult and pediatric doses and are easily administered just under the skin with a quick jab. In most cases, that lifesaving injection is enough to reverse the allergic response, although medical follow-up is recommended.
In a hospital emergency room, Steele said, it would be unusual to find pre-measured syringes of epinephrine. The substance typically is provided in multidose vials in two different concentrations. For subcutaneous injection through the skin, the concentration is usually 1:1,000 — one part epinephrine to 1,000 parts of saline solution.
For intravenous administration, the solution is diluted to 1:10,000 — a tenfold decrease.
The choice to administer the stronger subcutaneous solution or the weaker intravenous solution is determined by emergency room clinicians, Steele said, and depends on the severity of the patient’s condition. Somewhat counterintuitively, the intravenous route is the more potent even though the epinephrine used is less concentrated.
The circumstances of the overdose delivered to Timothy Harvey have not been made public. A physician at Mayo Regional Hospital said last week that the patient received an initial dose of 0.3 milligrams of epinephrine — the standard amount — and showed rapid improvement. But a second dose, administered when some symptoms returned, contained 3 milligrams, the doctor said — an amount that would not be safe or appropriate for any diagnosis.
Some time after receiving the second dose, Harvey developed chest pain and shortness of breath. He later collapsed and died despite efforts to save his life, according to the physician.
Steele said Monday that the incident already has prompted him to order a review of medication policies within the seven member hospitals of EMHS. Other hospitals in Maine and elsewhere will surely do the same, he said.
“I am sure it is small solace to the [patient’s] family, but every hospital in America is now looking at how they stock patient medications in the emergency department,” Steele said. “This is the kind of thing that prompts hospitals to consider whether certain concentrations of medicines belong on patient care units.”
On Friday afternoon, Mary Mayhew, a spokeswoman for the Maine Hospital Association, declined to comment on the recent incident at Mayo Regional Hospital. But she said medication safety and the avoidance of errors have been the focus of a great deal of study and remain a priority for Maine hospitals.